North Dakota, 2011

High Wind in North Dakota, May 16, 2011

May 16, 2011 · NWS BIS · 7 events in 7 counties and zones

A rapidly strengthening surface trough over eastern Montana created a strong pressure gradient over southwest North Dakota on May 16th. This resulted in high sustained winds and a few gusts over 60 mph during the daytime hours.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A rapidly strengthening surface trough over eastern Montana created a strong pressure gradient over southwest North Dakota on May 16th. This resulted in high sustained winds and a few gusts over 60 mph during the daytime hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 16, 8:49 AM CST, 11 minutes earlier.

Area forecast discussion, May 16, 8:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
949 AM CDT MON MAY 16 2011

.UPDATE...TEMPERATURES.

&&

.DISCUSSION...THE MORNING TEMPERATURES ARE BEGINNING A BIT WARMER
THAN EARLIER FORECAST. TRENDED THE MID DAY TEMPERATURES HIGHER AND
RAISED THE HIGH TEMPERATURES 1 TO 2 DEGREES.

&&

.AVIATION...INTENSIFYING LOW PRESSURE ACROSS CENTRAL MONTANA WILL
BE THE FOCUS FOR INCREASING SURFACE WINDS ACROSS WEST AND CENTRAL
NORTH DAKOTA AFTER 17Z. SURFACE WINDS WILL BE SOUTHEAST AT 30 TO 45
MPH KTS AT KDIK. ACROSS KISN/KMOT/KBIS EXPECT SOUTHEAST SURFACE
WINDS INCREASING TO 25 TO 40 KTS. SOUTHEAST WINDS WILL INCREASE TO
25 TO 35 KTS AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ001>003-009>011-017>021-034-035-042-045-046.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NDZ031>033-040-
041-043-044.

RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001-009-017-018-031>033-040-
043.

&&

SHORT TERM...WAA
LONG TERM....KS
AVIATION...KS
Hazardous weather outlook, May 16, 4:39 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
539 AM CDT MON MAY 16 2011

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-171045-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
539 AM CDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND/OR THUNDERSHOWERS THROUGH THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>011-017>021-034-035-042-045-046-171045-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
539 AM CDT MON MAY 16 2011 /439 AM MDT MON MAY 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FROM 9 AM CDT THROUGH MOST OF
THIS EVENING. IN ADDITION...A RED FLAG WARNING IS IN EFFECT FOR
DIVIDE...WILLIAMS...MCKENZIE AND DUNN COUNTIES...AND THOSE
COUNTIES SOUTH TO THE SOUTH DAKOTA BORDER.

SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND/OR THUNDERSHOWERS THROUGH THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-171045-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
439 AM MDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY FROM 8 AM MDT THROUGH MOST
OF THIS EVENING. IN ADDITION...A RED FLAG WARNING IS IN EFFECT FOR
GOLDEN VALLEY...BILLINGS...STARK...SLOPE...BOWMAN...HETTINGER AND
ADAMS COUNTIES...AND THOSE COUNTIES IN NORTHWESTERN NORTH DAKOTA.

SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND/OR THUNDERSHOWERS THROUGH THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Bowman

When
May 16, 9:00 AM CST to 5:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
May 16, 9:00 AM CST to 5:00 PM CST
Where
Golden Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Billings

When
May 16, 9:00 AM CST to 5:00 PM CST
Where
Billings forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Slope

When
May 16, 9:00 AM CST to 5:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
May 16, 9:00 AM CST to 5:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
May 16, 9:00 AM CST to 5:00 PM CST
Where
Stark forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Adams

When
May 16, 9:00 AM CST to 5:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302531, 302532, 302533, 302535, 302542, 302544, 302545.